Advertisements

My Experience On Citalopram

My Experience On Citalopram

Citalopram is an anti-depressant I was prescribed to help with my depression. I presume that it is the standard one given out to people to see if it works before trying a new medication, but can’t confirm that. The short story is, I’m coming off citalopram. The long story is to follow. My experience on Citalopram may not be everyone’s experience on Citalopram, so don’t be put off from trying it because it might work for you. Everyone is different. Everyone’s depression is different. This is my personal experience.

The first few weeks I was on citalopram was a roller coaster. I was either sleeping for 14 hours or unable to sleep, my crying became even more uncontrollable, but within all that I had some good days. I told my doctor this and she put me from 20mg to 40mg immediately because in my head and hers it was working. Bear in mind that this happened within 3 weeks of me starting the medication. This is where it all went wrong.

I got hyper, my thoughts exploded and they don’t seem to be going away. And when I wasn’t hyper I was sleeping. In all honesty I began to feel even worse than before. All I wanted/want was to feel like a normal human being and Citalopram drove me farther and farther away from that. I began forgetting things and became spaced out all the time (this is still an issue as I am coming off it). I couldn’t focus on anything for more than a few minutes which made me irritable and stressed. My suicidal thoughts were increasing and so was my self harm.

My eating habits have been thrown off, to the point that I forced myself to eat a bowl of rice the other day and cried afterwards. I’m either not hungry at all, or far too hungry. So I am either eating nothing or eating too much. This isn’t a good habit to get in to because it’s also been affecting my sleeping habits as I get hungry late at night from not eating during the day. Work helps with this as there is a set lunch time so I’m encouraged to go and get my lunch.

Citalopram has made me worse. As I write this I am currently coming off the medication and switching to one focused more on anxiety. I am currently down to 20mg and still feeling all of the things stated above. The crying has toned down a lot, but I feel this is due to talk therapy rather than medication. The suicidal thoughts haven’t ceased, and the thoughts of self harm have increased, but I haven’t acted on either. I feel less tired, but am struggling to sleep again. I just want to feel human again and that’as what I’m striving for.

The good thing about this medication change is the focus on anxiety. Beforehand I had basically just pinned my issues to depression, but as I read more and more about anxiety I realise that a lot of the things I am facing are related to anxiety as well. The fear of leaving my flat, the anxious feelings before socialising. It sometimes takes me hours to convince myself to leave my flat, never mind go anywhere else. I am hoping this new medication helps, and if not I will probably come off medication altogether and focus solely on talk therapy.

Are you in a similar position and looking for therapy? You can find advice on how to find a therapist over at Better Help.

Have you ever been on Citalopram? How did it effect you?

*Some of the links in this post may be sponsored

Advertisements
Follow:
Jodie Paterson

I’m Jodie Paterson, a 22 year old blogger from Aberdeen, Scotland who is passionate about blogging, writing, social media and photography. Along with blogging photography has become a huge passion of mine and you can often find me off somewhere trying to get the best shot to post on my blog.

3 Comments

  1. September 18, 2017 / 9:29 PM

    I have had Citalopram before, a few years ago now. (I was on it about a year in total, which included slowly coming off it.)
    For me, it was a positive experience, but I was on a lower dosage than you. (10 mg I think.)
    The first two weeks of starting it, which I was advised to take mine at night, about an hour or two before going to bed, I would start to be sleepy within 45 minutes of taking it. (This wasn’t as bad, or completely wore of by two weeks in.) I felt positive effects from taking it within the second week and felt it worked for me. I took this for depression and anxiety. But it was mainly for the depression at that time.

    • Jodie Paterson
      Author
      September 18, 2017 / 10:43 PM

      Mine seems to make me hyper before bed. At the beginning it made me sleepy, but I just get so hyper now

  2. September 18, 2017 / 11:03 PM

    Citalopram certainly sounds like it is not suiting you, but hopefully you will find medication that will help you and you start to see less of the effects you have had with this one.

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this: